Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 34, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 11, 1998, 8:42 PM CDT for Ottawa County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 11, 1998, 8:42 PM CDT (01:42 UTC)
- Expired
- May 11, 1998, 9:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Ottawa County, KS
The radar
The Topeka radar (KTWX), 123 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 9:15 PM CDT | Hail 0.75 | Culver, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 6:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 873 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1649 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
657 WUUS1 KTOP 120143 RRA SVRTOP KSC143-120230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 842 PM CDT MON MAY 11 1998 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTHERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS * UNTIL 930 PM CDT * AT 840 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES WEST-NORTHWEST OF SALINA...MOVING EAST-NORTHEAST AT 25 MPH. THIS STORM WILL PRODUCE HAIL FROM AROUND TESCOTT TOWARD CULVER AND BENNINGTON. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. DLR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:25 PM CDT, 6 hours 17 minutes earlier.
Area forecast discussion, May 11, 2:25 PM CDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 225 PM CDT MON MAY 11 1998 ...MAIN FORECAST PROBLEM IS SEVERE THREAT TONIGHT. 18Z SURFACE MAP HAD 1000 MB LOW OVER WESTERN KANSAS WITH LOW 60S DEW POINTS OVER CENTRAL KANSAS. PRESSURES CONTINUE TO FALL OVER NORTH CENTRAL KANSAS...WITH A 3 MB FALL AT CONCORDIA AT 18Z. PROFILERS SHOW STRONG LOW LEVEL SOUTHERLY FLOW...WITH GOOD TURNING. HILLSBORO HAD A HELICITY OF 400 AT 18Z. SATELLITE DERIVED CAPES WERE IN THE 1500 TO 2000 J/KG RANGE OVER NORTH CENTRAL KANSAS AS OF 18Z...WITH ADAP SHOWING GOOD SURFACE MOISTURE CONVERGENCE AHEAD OF THE LOW. GENERALLY FOLLOWED THE ETA/NGM FOR THIS FORECAST AS THE AVN LOOKS TOO AGGRESSIVE WITH THE RETURN FLOW TUESDAY AND WEDNESDAY. WITH COMBINATION OF SHEAR...INSTABILITY AND LIFT FROM APPROACHING SHORT WAVE...WOULD EXPECT A FEW SEVERE STORMS TO DEVELOP OVER NORTH CENTRAL KANSAS AFTER 22Z. ETA SLIDES THE BEST INSTABILITY AND LIFT EAST TO NORTHEAST KANSAS BY 06Z...SO WOULD EXPECT STORMS TO MAINTAIN THROUGH THE NIGHT. BEST CHANCES FOR STORMS LOOK TO BE NORTH OF INTERSTATE 70. WIND SHIFT SHOULD PUSH INTO NORTH CENTRAL KANSAS LATE TONIGHT...BUT MAY NEVER MAKE IT THROUGH NORTHEAST KANSAS. THINK FRONT WILL WASH OUT OVER NORTHEAST KANSAS TUESDAY MORNING...WITH WEAK SOUTHERLY FLOW RETURNING TO THE AREA BY 00Z WEDNESDAY. ETA DEVELOPS A FAIR AMOUNT OF INSTABILITY OVER EASTERN KANSAS TUESDAY AFTERNOON. DONT SEE MUCH IN THE WAY TO FOCUS THE INSTABILITY...AND WITH WEAK DOWNWARD MOTION ALOFT...WILL LEAVE FORECAST DRY. LOW PRESSURE BEGINS TO TAKE SHAPE OVER THE WESTERN HIGH PLAINS ON WEDNESDAY AS THE DEEP UPPER TROUGH OVER US WEST COAST DRIFTS EASTWARD. ONCE AGAIN...ANY FOCUS OR LIFT REMAINS NORTH OR WEST OF THE AREA SO WILL KEEP FORECAST DRY. GENERALLY PREFERRED WARMER NGM/FWC GUIDANCE TO AVN/FAN NUMBERS. .TOP...NONE. 58
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 8:08 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 32 min |
| May 11, 8:33 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 32 min |
| May 11, 9:00 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 45 min |
| May 12, 12:32 AM CDT | Severe Thunderstorm Warning | TOP | Osage | 33 min |
| May 12, 1:25 AM CDT | Severe Thunderstorm Warning | TOP | Lyon | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.